Tamoxifen and mental health

Posted by aspapla @aspapla, 4 days ago

I started taking tamoxifen as part of my BC treatment a couple of weeks ago and have been really struggling with nervousness, anxiety and depression from the first days of taking this medication. The effect on me feels similar to PMS but intensified, and having it every single day.

As this is a long-term treatment (my oncologist told me I would be on this pill for 10 years as I also have a genetic predisposition), I wanted to ask other women whether such side-effects of tamoxifen subside over time (and how long would that be!), or if they are part of the whole duration of the treatment. I can't wait to go back to my usual mental state and am hoping I am still only adjusting. I have been prescribed with Effexor which I am about to start, but I also would not want to be on anti-depressants for the whole 10 years of Tamoxifen.

Thank you very much,
Aspa

Interested in more discussions like this? Go to the Breast Cancer Support Group.

My daughter takes tamoxifen and has had similar side effects. She had to have Effexor dose increased to help with side effects. She has the same concerns as you with the long term use of the antidepressants. I told her the #1 priority had to be staying on the tamoxifen and preventing a reoccurrence of cancer. If she needed a stronger dose of Effexor that she should take it and she could worry about discontinuing it when she was done with the tamoxifen. I think when she focused on that priority, it helped her. She also takes gabapentin which helps with the side effects of tamoxifen as well. Good luck…..so many decisions to make. Focus on your priority.

REPLY

@aspapla I cannot confirm as I'm so very tired of doctors I haven't asked for a firm diagnosis but I can tell you my personal experience of taking Arimidex same estrogen-blocking effects as Tamoxifen. I would have researched the long-term side effects more before taking it for 10 years especially since I had a BC recurrence after 15 years anyway. BTW it's not only mental health to be concerned about research, research, and research. The lack of estrogen in a woman's body is very concerning. BTW, there are hormones in most food we eat. Best of luck on your journey we will be here for whatever decision you make to support, hug and love you.

REPLY
@bcwarrior

@aspapla I cannot confirm as I'm so very tired of doctors I haven't asked for a firm diagnosis but I can tell you my personal experience of taking Arimidex same estrogen-blocking effects as Tamoxifen. I would have researched the long-term side effects more before taking it for 10 years especially since I had a BC recurrence after 15 years anyway. BTW it's not only mental health to be concerned about research, research, and research. The lack of estrogen in a woman's body is very concerning. BTW, there are hormones in most food we eat. Best of luck on your journey we will be here for whatever decision you make to support, hug and love you.

Jump to this post

Arimidex works differently than Tamoxifen. Arimidex blocks the production of estrogen so your body is not getting estrogen and thus all the concerns associated with lack of estrogen in your body. Tamoxifen blocks the effect of estrogen on cancer cells. Your heart and bones are still receiving the benefits of estrogen.

REPLY
Please sign in or register to post a reply.